SA Pharmaceutical Journal - Volume 79, Issue 8, 2012
Volume 79, Issue 8, 2012
Author Lorraine OsmanSource: SA Pharmaceutical Journal 79 (2012)More Less
Oh dear. I hate it when I change my mind. I know that I'm allowed to, but I always feel guilty about it. Last month, I promised you that I would publish more about Conference in this month's SAPJ. And I really intended to. I wanted to share with you the Youth Day presentations made at the Conference. You need to hear about Bada Pharasi's experience, and you need to be blown away by the enthusiasm of Walter Mbatha and Raydon Juta.
Author Johann KrugerSource: SA Pharmaceutical Journal 79 (2012)More Less
At our recent August meeting, I had the privilege to meet and work with, for the first time, the members of the Exco. What a privilege! These are people that are dedicated to the profession and apply their minds (and souls, for that matter) to ensuring that pharmacy as a profession stays viable, vibrant and current. I am sure that we have a great term ahead of us!
Source: SA Pharmaceutical Journal 79, pp 7 –8 (2012)More Less
On Saturday 1 September, the City of Tshwane Pharmaceutical Services and the Pretoria Regional Pharmacy launched their Pharmacy Week celebrations at the Attlyn Shopping Centre in Atteridgeville. The event was opened by the ward councillor for Atteridgeville, Cllr Danie Swanepoel, and the keynote address was delivered by Member of the Mayoral Committee for Health and Social Development, Cllr Sibongile Moselelane.
Author Ilse TruterSource: SA Pharmaceutical Journal 79, pp 9 –16 (2012)More Less
Dyspepsia is a symptom, or a combination of symptoms, that indicates the presence of an upper gastrointestinal tract problem. Typical symptoms include epigastric pain or burning, early satiation and postprandial fullness, belching, bloating, nausea or discomfort in the upper abdomen. Most people with dyspepsia do not seek medical care for their symptoms, although 25% of the developed world's population suffers from dyspepsia annually. Rates range between 13-40% in different countries. Antacids remain safe, simple and effective agents for the symptomatic treatment of gastric acid-related symptoms. Evidence supports a test-and-treat approach in patients with non-dominant heartburn dyspepsia symptoms. In addition to antacids, dyspepsia is treated with proton-pump inhibitors (PPIs), H2 blockers or cytoprotective agents, for example, sucralfate. Prokinetic drugs, for example metoclopramide, domperidone and erythromycin, also have a role to play in the treatment of dyspepsia. All patients should be offered general treatment, including advice on self-treatment, lifestyle changes, patient empowerment, and the management of long-term symptoms. Pharmacists are well placed to provide counselling and support to people suffering from dyspepsia.
Author Karen KochSource: SA Pharmaceutical Journal 79, pp 17 –22 (2012)More Less
Otitis externa is a common ear inflammatory condition, usually caused by infection, and affecting up to 10% of the population. It is especially common in children, and is more likely to occur in those who are frequently exposed to water. Cleaning the affected area, the application of topical agents and prevention are the cornerstones of treatment. This article will review the different types of otitis externa and treatment options.
Author Karen Van RensburgSource: SA Pharmaceutical Journal 79, pp 23 –25 (2012)More Less
Allergic coughing is usually related to a postnasal drip caused by exposure to a certain allergen. Avoiding the allergen might be the obvious route to reducing allergic coughing, but when the cause of the allergy cannot be established or completely avoided, antihistamines, decongestants and topical glucocorticoids are often prescribed to suppress the allergic reaction and subsequent discharge of mucus in the nasal passages. This article provides a brief review for the pharmacist on the underlying causes, symptoms and management of the allergic cough.
Author Haley SmithSource: SA Pharmaceutical Journal 79, pp 28 –30 (2012)More Less
Allergic rhinitis is a common condition that occurs due to an inflammatory response that involves the release of histamine, which is initiated by allergens that are deposited on the nasal mucosa. Allergens that are responsible for seasonal allergic rhinitis include grass pollens, tree pollens and fungal mould spores. Perennial allergic rhinitis occurs when symptoms are present all year round and is commonly caused by house dust mites, animal dander and feathers. The symptoms of allergic rhinitis can be extremely irritating and affect the patient's quality of life. Management of allergic rhinitis includes identifying and avoiding the allergen where possible, and treatment to relieve the unpleasant symptoms.
Source: SA Pharmaceutical Journal 79 (2012)More Less
Annually, each academic institution awards an inscribed Academy medallion to the top academic student in each year of the BPharm degree, in recognition of the excellence in pharmaceutical sciences that is achieved at undergraduate level. Unfortunately, at the time of going to print, recipient names had not yet been received from all universities. They will be featured at a later date.
Author Chrizaan HelenaSource: SA Pharmaceutical Journal 79, pp 35 –36 (2012)More Less
This article is based on the poster that won the Life Healthcare Best Poster Award at the 2012 SAAHIP Conference.
Patient counselling is one of the key functions in a pharmacy that ensures maximum therapeutic effect and patient safety. It is not just a legal requirement, as stipulated in the Pharmacy Act 53 of 1974, but is a key aspect of the National Core Standards, to ensure that quality service is rendered. The Consumer Protection Act now makes us, as pharmacists, liable when inadequate counselling is given to our patients. The National Core Standard tool to evaluate the standard of patient counselling is therefore a necessity.
Author Billy FutterSource: SA Pharmaceutical Journal 79 (2012)More Less
It always makes me angry when I hear about pharmacists being excluded from the system. A colleague recently ended up in ICU because of a predictable drug interaction. Why was it not identified by the dispensing pharmacist? It happened because the medication was dispensed by a doctor who did not check the patient's medical history. Doctors should not be considered as appropriate substitutes for pharmacists! When are patients going to demand that all their medicine be dispensed by pharmacists?